Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Mom to Mom Mom to Mom

Doctor encouraged Benadryl to get him to sleep

Posted by on Nov. 8, 2012 at 1:10 PM
  • 31 Replies
1 mom liked this

Have you ever known a doctor to encourage giving Benadryl to get your child to sleep? Normally they say not to so I was surprised to find out that my child's doctor encouraged it. He's a little guy and needs to have a CT scan done. They made the appointment for bright and early in the morning so we have to wake him and then give him meds to "knock him out" because she doesn't really want to give him anesthetics. What is your take on this?

by on Nov. 8, 2012 at 1:10 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
goddess99
by Michelle on Nov. 8, 2012 at 2:30 PM

Hmm Idk. I'd be taken back too and probably doing what you're doing to get some opinions. I'd be nervous, Idk what I would do.

mrsnoble2004
by on Nov. 8, 2012 at 2:56 PM

Not sure about Benadryl but my children's dentist likes them to have some tylenol before going in to have work done but then again it helps keep swelling to a minimum.

DixieFlower
by on Nov. 8, 2012 at 2:59 PM
3 moms liked this

Honestly, I'd be really questioning it. Antihistamines in children sometimes can have the adverse affect. So instead of a sleepy child you end up with a very excited and bouncing off the walls child.

SlapItHigh
by on Nov. 8, 2012 at 3:16 PM

I think I would be ok with it if it was used to assist preparing for a medical procedure.

1CrazyCajun
by on Nov. 8, 2012 at 5:39 PM

 I can understand why he said that. Having a CT scan requires someone to be still. It would be a one time thing, so I have no problem with it. But I'd give tylenol.

I'd have a problem if he told someone that to get them to sleep at night. :)

 

Mainstream Moms Attached Parenting not quite your style. Are you more laid back?Come join other like minded moms. No pi*sing matches here.

georgeisfun
by on Nov. 8, 2012 at 6:24 PM
1 mom liked this

Honestly, I'd be all for it. It's not like he's telling you to give it to him to make him nightly. Benadryl is pretty benign and if I could give that to my kid rather them have to have them anesthetized I would do it.

kat1116
by on Nov. 8, 2012 at 6:45 PM
1 mom liked this

Like the pp said it make my kids bounce off the walls so I'd be worried about that if you'd never given it before. But I have fears about my kids being given general anethesia so over the two I'd much rather give them something O.T.C if it was an option.

snuggiewoogie
by on Nov. 8, 2012 at 8:50 PM

 I think it will be ok..... It's hard not to worry though. Sometimes you have to put all your trust in what the doctor is telling ya. :) I hope all goes well!

minnabird
by on Nov. 8, 2012 at 11:19 PM

I have given my kids benadryl to help the sleep before and have taken it myself to help sleep....

nellyb118
by on Nov. 8, 2012 at 11:21 PM
This. And that's not the recommended use for that drug, just a side effect. I find that odd, and honestly wouldn't listen to that.

Quoting DixieFlower:

Honestly, I'd be really questioning it. Antihistamines in children sometimes can have the adverse affect. So instead of a sleepy child you end up with a very excited and bouncing off the walls child.

Posted on the NEW CafeMom Mobile
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN